Alert archive / Michigan / River Flood Warnings in 2021

River Flood Warning 11, NWS Detroit, MI

August 12, 2021Wayne County, Michigan

NWS Detroit, MI issued this river flood warning at Aug 12, 2021, 6:08 PM EDT for Wayne County, Michigan. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 6:08 PM EDT (22:08 UTC)
Expired
Aug 13, 2021, 8:38 AM EDT
In force
15 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Wayne County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rouge River at Detroit (DETM4). The gauge peaked at 16.01 ft at Aug 12, 2021, 10:00 PM EDT.

actionminormoderate101508/1208/1308/14
Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

686 
WGUS43 KDTX 122208
FLWDTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Detroit/Pontiac MI
608 PM EDT Thu Aug 12 2021

...The National Weather Service in Detroit/Pontiac MI has issued a 
Flood Warning for the following rivers in Michigan...

  Rouge River At Detroit affecting Wayne County.

For the Rouge River...including Detroit...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=DTX.

&&


MIC163-130800-
/O.NEW.KDTX.FL.W.0011.210812T2208Z-210813T0800Z/
/DETM4.1.ER.210812T2050Z.210812T2145Z.210813T0200Z.NO/
608 PM EDT Thu Aug 12 2021

The National Weather Service in Detroit/Pontiac has issued a

* Flood Warning for
  the Rouge River At Detroit.
* From this evening to late tonight.
* At 5:45 PM EDT Thursday the stage was 15.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to crest neat 15.4 feet this 
  evening then fall below flood stage late tonight.
* Impact...At 15.0 feet, Flooding begins in some park areas, the 
  River Rouge Municipal Golf Course, and a few homes. Most flood 
  damage occurs on the Upper Rouge River with minor flooding 
  occurring on the main branch.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$

KK
2 follow-up statements
698 
WGUS83 KDTX 130701
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
301 AM EDT Fri Aug 13 2021

...The Flood Warning is extended for the following rivers in 
Michigan...

  Rouge River At Detroit affecting Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=DTX.

The next statement will be issued this afternoon at 1200 PM EDT.

&&


MIC163-131600-
/O.EXT.KDTX.FL.W.0011.000000T0000Z-210813T1600Z/
/DETM4.1.ER.210812T2050Z.210813T0215Z.210813T0842Z.NO/
301 AM EDT Fri Aug 13 2021

...The Flood Warning is now in effect until this afternoon...

The Flood Warning continues for
  the Rouge River At Detroit.
* Until this afternoon.
* At 1:45 AM EDT Friday the stage was 15.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 1:45 AM EDT Friday was 16.0 feet.
* Forecast...The river is expected to fall below flood stage this 
  morning and continue falling to 5.7 feet Thursday evening.
* Impact...At 14.0 feet, The river reaches bankfull.
* Impact...At 15.0 feet, Flooding begins in some park areas, the 
  River Rouge Municipal Golf Course, and a few homes. Most flood 
  damage occurs on the Upper Rouge River with minor flooding 
  occurring on the main branch.
* Flood History...This crest compares to a previous crest of 17.6 
  feet on 01/12/2020.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$

Behnke
529 
WGUS83 KDTX 131238
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
838 AM EDT Fri Aug 13 2021

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Rouge River At Detroit affecting Wayne County.

MIC163-131345-
/O.CAN.KDTX.FL.W.0011.000000T0000Z-210813T1238Z/
/DETM4.1.ER.210812T2050Z.210813T0215Z.210813T0842Z.NO/
838 AM EDT Fri Aug 13 2021

...The Flood Warning for the Rouge River At Detroit has been 
cancelled...

The Flood Warning is cancelled for
  the Rouge River At Detroit.
* At 7:45 AM EDT Friday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to fall to 5.9 feet Friday 
  morning.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$

KDK

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Aug 12, 2:30 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
230 PM EDT Thu Aug 12 2021

.DISCUSSION...

Cooler...Drier Canadian airmass will be in place over the Great
Lakes region this weekend, as amplified upper level trough slides
through Eastern Canada.

Before we get there, will have the potential to trigger additional
showers/thunderstorms this evening/tonight as we briefly get into
the right entrance forcing of the stronger upper jet streaK (110
knots at 250 MB) tracking toward the southern Ontario/Quebec border.

Just about all 12z model data indicating enough destabilization to
take place this evening/tonight to support at least a marginal risk
of severe storms across most of southeast Michigan as the surface
cold front slowly makes progress through the Central Great Lakes.
Granted, the line of storms across the western Ohio Valley this
afternoon have been persistent, which certainly may interrupt the
moisture transport north, but still have residual lower 70 dew pts
noted south of M-59 (as of 18z), where heavy rain fell early this
morning.

Just looking at a middle of the road solution (with respect to
instability), such as 12z Regional GEM, MLcapes forecasted to
increase to 1500 J/kg by midnight, with showalter index progged to
lower into negative mid single numbers, to go along with decent mid
level (700-500 MB) lapse rates. Increasing bulk shear values from
north to south, generally in the 25-40 knot range, supportive of
some organized activity. With that said, despite the favorable
parameters high-lighted, there is a strong indications the bulk of
the storms will continue to fire south of the Michigan border with
the deeper moisture/instability axis left over across the northern
Ohio Valley. Because of this, will continue with just
chance/scattered pops for tonight, as 850 MB winds also quickly
become westerly in the evening, limiting our low level
convergence/inflow.

Becoming noticeably drier on Friday, as increasing mixing depths
through the day as winds become northwest, resulting in dew pts
falling into the 50s late in the day. Just enough residual
moisture/instability right near the southern Michigan border to
carry low chance of showers/remote chance of a thunderstorm down
that way.

Strong high pressure of 1024 MB arrives Saturday morning, and mins
falling into the 50s (outside of urban heat island of Detroit)
should be no problem. Sprawling high pressure looks to be locked in
through the Weekend, per 00z Euro, and with 850 mb temps not
deviating much from 10 C, pleasant highs around 80 degrees should be
the rule Saturday and Sunday.

Nebulous upper level pattern then looks to be setting up early next,
as a 500 MB low attempts to develop over the western Great Lakes,
within the backdrop of the developing upper level ridge over the
Northern Great Lakes/Ontario. With the surface high reaching New
York/New England on Monday, return flow around the high will be on
the increase, but increasing moisture will temper the warmup of 850
MB temps. None-the-less, high temperatures in the mid 80s looks
attainably by Tuesday. Will have to watch tropical depression Fred
and potential impacts later in the week, but current indications
suggest the circulation/tropical moisture will go up closer to the
Appalachians, supported  by the bulk of the European ensemble
members. Still time for adjustments to take place however.

&&

.MARINE...

Outside of a chance of showers and thunderstorms this evening and
tonight, mainly over Lake St. Clair and Lake Erie, boating
conditions will be favorable over the next several days.

Southwest winds of 10 to 15 knots flip to northwest in the
wake of a cold frontal passage Friday morning, followed by expansion
of high pressure into the Great Lakes region for the weekend,
producing light winds and dry weather through early next
week.

&&

.PREV DISCUSSION...
Issued at 123 PM EDT Thu Aug 12 2021

AVIATION...

Dry conditions are expected to hold through daytime today under VFR
diurnal cu and high cirrus. Southwest flow allows moisture to
increase again late this evening in advance of an approaching cold
front. This front will provide the 'best' chance for any precip
during the current TAF period, however uncertainty in storms firing
over SE MI tonight remains high as the greatest instability will
stay south of the border. Despite this, confidence in this chance is
still high enough to at least add Prob30 groups from 05-10Z. Limited
these groups from PTK-south as better moisture/instability looks to
stay south of I-69. Winds shift to northwest post-frontal passage
Friday morning.

For DTW...Dry conditions expected to hold through daytime today.
Some thunderstorms are possible along a cold front that will swing
through the region late tonight. Uncertainty in storms developing
is high as better instability stays to the south, however chance is
decent enough to add mention in TAF.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 ft today.

* Low for thunderstorms this evening and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......SF
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 12:40 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1240 PM EDT Thu Aug 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1240 PM EDT Thu Aug 12 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A chance of thunderstorms will return this evening, with better
chance after midnight as cold front drops south into the region.
There is a marginal risk of severe storms, mainly after midnight and
toward the southern Michigan border, with damaging winds to 60 mph
being the main hazard. Large hail and urban/low lying flooding are
the lessor/secondary hazards. With storm motion being west to east
at 40 mph, multiple storms will need to move over a given location
to produce flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ421-422-441>443-462>464-130900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1240 PM EDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms will persist this morning, exiting
between 6-8 AM. A lull in activity is expected through the afternoon
and early evening, although a slight chance for showers and storms
will exist along and south of M59. Slightly better chances for
scattered to numerous storms will then enter this evening into the
early morning hours on Friday. There will be a marginal risk for
severe weather for the for any thunderstorms observed this afternoon
onwards. Wind gusts to 50 knots, hail to one inch, and an isolated
tornado are the main hazards. Storm motion will be west to east at
35 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Thursday evening and Thursday
night. Primary threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LHZ361>363-130900-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
1240 PM EDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

A chance of thunderstorms will return this evening, with better
chance after midnight as cold front drops south into the region.
There is a marginal risk of severe storms over Lake St. Clair and
Lake Erie, mainly after midnight. Wind gusts to 50 knots will be the
main hazard as storms track west to east around 35 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Aug 12, 12:18 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1218 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     5 SSE ANN ARBOR         42.20N 83.70W
08/12/2021                   WASHTENAW          MI   EMERGENCY MNGR

            LARGE TREE DOWN NEAR TEXTILE RD AND MICHIGAN AVE.

0830 AM     HEAVY RAIN       4 NNW RICHMOND          42.86N 82.78W
08/12/2021  M1.52 INCH       MACOMB             MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0900 AM     HEAVY RAIN       DEARBORN                42.31N 83.21W
08/12/2021  M3.22 INCH       WAYNE              MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

SS
Local storm report, Aug 12, 1:09 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
109 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     3 SSW CANTON            42.27N 83.50W
08/12/2021                   WAYNE              MI   TRAINED SPOTTER

            8 INCH DIAMTER TREE LIMB DOWN.

1200 PM     HEAVY RAIN       2 S FENTON              42.77N 83.71W
08/12/2021  M3.50 INCH       LIVINGSTON         MI   PUBLIC

            24 HOUR RAINFALL.

&&

SS
Local storm report, Aug 12, 5:06 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       4 NW PINCKNEY           42.50N 84.00W
08/12/2021  M5.77 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:42 PM EDTSpecial Weather StatementDTXGenesee, Lapeer, Livingston, Oakland, Shiawassee63 min
Aug 11, 11:00 PM EDTSpecial Weather StatementDTXLenawee, Washtenaw60 min
Aug 11, 11:34 PM EDTSpecial Weather StatementDTXMacomb, Monroe, Saint Clair, Wayne56 min
Aug 12, 12:47 AM EDTSpecial Weather StatementDTXTuscola43 min
Aug 12, 1:14 AM EDTSpecial Weather StatementDTXGenesee, Shiawassee46 min
Aug 12, 2:04 AM EDTAreal Flood AdvisoryDTXLivingston2 hr
Aug 12, 2:36 AM EDTSpecial Weather StatementDTXWayne54 min
Aug 12, 3:08 AM EDTAreal Flood AdvisoryDTXWayne4 hr
Aug 12, 4:33 AM EDTFlash Flood WarningDTXLivingston2 hr
Aug 12, 5:18 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland3 hr
Aug 12, 5:41 AM EDTFlash Flood WarningDTXMacomb, Oakland, Wayne3 hr
Aug 12, 6:31 AM EDTSevere Thunderstorm WarningDTXLenawee, Livingston, Monroe, Washtenaw59 min
Aug 12, 6:43 AM EDTAreal Flood WarningDTXLivingston2 hr
Aug 12, 7:09 AM EDTSevere Thunderstorm WarningDTXMacomb, Monroe, Oakland, Wayne45 min
Aug 12, 7:18 AM EDTSpecial Weather StatementDTXMonroe42 min
Aug 12, 7:27 AM EDTSpecial Marine WarningDTX34 min
Aug 12, 7:35 AM EDTRiver Flood WarningDTXLivingston18 days
Aug 12, 8:42 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne3 hr
Aug 12, 11:53 AM EDTRiver Flood WarningDTXMacomb7 hr

Nearby

River Flood Warnings in Michigan, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.